What Is Klonopin (Clonazepam) Withdrawal?
People addicted to Klonopin often experience withdrawal symptoms such as nausea and anxiety if they try to quit on their own. These symptoms develop because the user’s brain and other body systems have become dependent on Klonopin to function normally.
Klonopin works by enhancing the effects of gamma-aminobutyric acid (GABA), a brain chemical that creates a calming effect. GABA slows down certain nerve signals in the brain and relaxes the body and mind. Without the drug blocking these receptors, Klonopin users can become overwhelmed by withdrawal symptoms.
It takes a little as one month to develop a dependence on Klonopin. When this happens, the user needs to keep taking the drug in order to prevent withdrawal symptoms.
Withdrawal from Klonopin can be dangerous, and users should not attempt to quit cold turkey, or on their own.
Over time, the body stops producing certain chemicals, called neurotransmitters, due to the body being provided Klonopin daily. The body stops creating these neurotransmitters because the addict provides the brain with a manufactured flush of chemicals, meaning the brain no longer needs to create them itself. When the dosage of Klonopin suddenly decline or use is completed stopped, the system is thrown off balance, creating a rise in various physical, emotional and cognitive withdrawal symptoms, including shaking and seizures. Addicted individuals need to gradually cut down their Klonopin use because the withdrawal symptoms are potentially lethal.
There are a variety of withdrawal symptoms someone addicted to Klonopin can have when they stop taking the drug. The intensity of these symptoms depends on a number of factors, including:
- The length of time a person has been using Klonopin.
- The amount of Klonopin a person took.
- How frequently they took the drug.
- Whether they mixed Klonpin with alcohol or other drugs.
- The person’s mental health and medical frequency.
Like other benzodiazepines, Klonopin slows down brain activity to relax the user. When an addicted person stops taking Klonopin, the brain becomes hyperactive, causing withdrawal symptoms.
Depending on the severity of the individual’s use, Klonopin withdrawal symptoms include:
- Increased body temperature
- Trouble with coordination
- Nausea and/or vomiting
- Increased pulse rate
- Hand tremors
- Panic attacks
Break free from addiction.
You have options. Talk about them with a treatment provider today.
Rebound Anxiety And Insomnia
The rebound effect is the sudden return of symptoms that the drug is designed to control. This can occur while using the substance or even during the acute withdrawal phase. Individuals often report experiencing rebound anxiety immediately as they begin the withdrawal process. This anxiety can be low-level nervousness or can be severe and include panic attacks.
While in the short term [benzodiazepines like Klonopin] provide rapid and pleasing relief, in the long-term they ultimately lead to more insomnia and anxiety. They create a whole other nightmare.
If these rebound effects appear, they typically last between two or three days before fading away.
Looking for a place to start?
Reach out to a treatment provider for free today.
Duration Of Withdrawal
Klonopin builds up in the user’s body over time, and it takes as long as 18-50 hours for the drug to leave the body. Once the drug has completely left the body, people addicted to Klonopin start feeling the symptoms of withdrawal.
Klonopin’s withdrawal symptoms can last up to 90 days, but the exact duration of withdrawal is different for everyone.
Klonopin withdrawal has two phases, acute and post-acute. Acute withdrawal usually lasts between 2-4 weeks with Klonopin. Post-acute withdrawal can last up to 18-24 months. Post-acute withdrawal symptoms include:
The duration of withdrawal depends on how long the user took Klonopin, how much they took, how frequently they used, whether they abused other drugs, and their mental health and medical history.
Klonopin Withdrawal Timeline
|Days 1-3||The first signs of withdrawal appear one to three days after the last dose. Mild anxiety and other mood changes start becoming noticeable. It may also be harder to fall asleep or get a full night’s rest.|
|Days 7-14||Withdrawal symptoms from Klonopin start to peak in one to two weeks from the last dose. Anxiety and irritability are typical during this time. Those who quit cold turkey may experience intense body tremors, hallucinations or seizures.|
|Weeks 3-4||Withdrawal symptoms start to fade in three to four weeks. It is still common to have symptoms like anxiety during this time. Some days may be harder than others, but the worst of Withdrawal is usually over at this point.|
|Months 2+||Mild withdrawal symptoms are still possible up to three months after quitting Klonopin. Those with severe addictions are most likely to continue having noticeable symptoms. Tapering down a user’s Klonopin dose can prevent prolonged symptoms.|
Tapering Off Of Klonopin
The first step of ending an addiction to Klonopin involves slowly tapering down doses to minimize withdrawal symptoms and prevent other complications. Safely tapering down Klonopin doses usually takes between 2 and 3 weeks.
Former Klonopin addict, Kelley McMillan struggled with alcohol abuse and was subsequently prescribed Klonopin for anxiety. She took 1.5 milligrams of Klonopin a day, always following her prescription, but eventually became addicted to it. In an article she wrote for Vogue, McMillan explained how detoxing from Klonopin can be difficult without tapering down doses.
For the most part, giving up alcohol was easy and the results were almost immediate. But whenever I lower my Klonopin dose too rapidly, my world starts to teeter out of control.
A 2010 study of 73 long-term Klonopin users found tapering doses to be an effective strategy. These people had all become addicted after taking Klonopin to manage panic attacks for over three years. Researchers reduced each person’s daily dose by 0.5 milligrams every two weeks. Once the participants were taking 1 milligram per day, doctors decreased the dose by 0.25 milligrams every week until doses were stopped altogether.
The improvement in panic disorder and general well-being was maintained during both the taper and follow-up phases. [Klonopin] can be successfully discontinued without any major withdrawal symptoms if the dose is reduced gradually.
Even after a user has tapered off Klonopin, withdrawal symptoms may appear. Because Klonopin withdrawal symptoms can potentially be fatal, it is critical that users attend medically-supervised detox. During detox, patients are monitored and prescribed medications such as Clonidine, Keppra, and Propranolol to reduce symptoms and maximize comfort. Detox is the best way to ensure the patient stays safe during withdrawal, and also greatly increases the likelihood of successful treatment.
Treatment For Klonopin Addiction
Inpatient and outpatient rehabs can help you overcome a Klonopin addiction. Additionally, rehabs have physicians and counselors on staff who specialize in treating addictions. Combining therapy with a medically supervised Klonopin detox increases your chances of success.
Featured Centers Offering Detox from Klonopin
Banyan Heartland – Illinois
Tarzana Recovery Center – TRC
It’s especially important to get medical help with Klonopin detox if you have a polydrug addiction. This is because withdrawals from different drugs are treated differently. For example, professionals can tell the difference between Klonopin and alcohol withdrawal and treat each appropriately.
In Klonopin treatment, a physician may prescribe antidepressants or other mood-stabilizing drugs to help with withdrawal. They also outline a detox schedule to help you safely reduce Klonopin doses. For more information on Klonopin treatment, contact a treatment provider today.